Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Raleigh, NC

July 5, 2002Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 8:45 PM EDT for Harnett County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2002, 8:45 PM EDT (00:45 UTC)
Expired
Jul 5, 2002, 9:30 PM EDT
In force
45 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Harnett County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS52 KRAH 060045
SVRRAH
NCC085-060130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
845 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARNETT COUNTY IN NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF ANGIER...OR ABOUT 10 MILES
  NORTHWEST OF LILLINGTON...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LILLINGTON
  BUIES CREEK
  SEMINOLE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS 
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY 
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.
$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 5 hours 55 minutes earlier.

Area forecast discussion, Jul 5, 2:50 PM EDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2002

FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT.  THUNDERSTORMS
AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO
MOVE INTO CENTRAL NORTH CAROLINA.  TEMPERATURES AND DEWPOINTS BEHIND
FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW
DAYS.  THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT
RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER
TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER
AREA.

FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE
NORMAL SUMMERTIME CONDITIONS.  WILL INDICATE AFTERNOON CONVECTION
FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE
DESTABILIZES ATMOSPHERE.

.RAH...NONE.

SWH

In the hours before

Local storm report, Jul 5, 7:44 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
744 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CASTALIA                  NC   1.00 INCH HAIL
07/05/02   NASH                           REPORTED BY SKYWARN

KK
Special weather statement, Jul 5, 8:07 PM EDT, 38 minutes before
NCZ010-011-026>028-041>043-077-078-060200-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
807 PM EDT FRI JUL 5 2002

...STRONG TO SEVERE THUNDERSTORMS REDEVELOPING OVER THE TRIANGLE...

STRONG TO SEVERE THUNDERSTORMS ARE DEVELOPING ALONG A LINE FROM APEX TO
RALEIGH TO LOUISBURG. THESE STORMS ARE MOVING TO THE SOUTHEAST. THEY
WILL PRODUCE NEARLY CONSTANT LIGHTNING AND VERY HEAVY RAIN. SOME STORMS
COULD BECOME SEVERE...PRODUCING HAIL TO GOLF BALL SIZE AND DAMAGING
WINDS OVER 60 MPH.

STORMS HAVE ALREADY PRODUCED HEAVY RAIN OVER JOHNSTON...NASH...AND
HALIFAX COUNTIES...AND ADDITIONAL THUNDERSTORMS COULD CAUSE FLASH
FLOODING IN THESE AREAS. HEAVY RAINS MAY FLOOD INTERSECTIONS...DITCHES
AND UNDERPASSES. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER
COVERS THE ROADWAY.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM HIGH AREAS...METAL OBJECTS...AND TALL ISOLATED TREES. MOVE
INDOORS IF POSSIBLE...BUT STAY AWAY FROM WINDOWS AND DOORS. AVOID USING
THE TELEPHONE UNLESS IT IS AN EMERGENCY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Local storm report, Jul 5, 8:12 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
812 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    CASTALIA                  NC   1.00 INCH HAIL
07/05/02   NASH                           REPORTED BY SKYWARN

0750 PM    MCGEE CROSSROAD           NC   1.00 INCH HAIL
07/05/02   JOHNSTON                       REPORTED BY SKYWARN

KK
Local storm report, Jul 5, 8:28 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
828 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    FUQUAY VARINA             NC   WIND DAMAGE
07/05/02   WAKE                           SKYWARN REPORTS POWER
                                          LINES DOWNED IN FUQUAY
                                          VARINA
Local storm report, Jul 5, 8:35 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
835 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0816 PM    FUQUAY VARINA             NC   WIND DAMAGE
07/05/02   WAKE                           SKYWARN REPORTS POWER
                                          LINES DOWNED IN FUQUAY
                                          VARINA

0752 PM    SEVEN SPRINGS             NC   WIND DAMAGE
07/05/02   WAYNE                          LAW ENFORCEMENT IN WAYNE
                                          COUNTY REPORTED ROOF BLOWN
                                          OFF HOUSE IN SEVEN SPRINGS.

KK
Local storm report, Jul 5, 8:45 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
845 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    SMITHFIELD                NC   .88 INCH HAIL
07/05/02   JOHNSTON                       SKYWARN REPORTED NICKEL
                                          SIZE HAIL IN SMITHFIELD.

0539 PM    WILSON                    NC   1.00 INCH HAIL
07/05/02   WILSON                         SKYWARN REPORTRED QUARTER
                                          SIZE HAIL AT WILSON COUNTY
                                          AIRPORT.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:15 PM EDTFlash Flood WarningRAHEdgecombe2 hr
Jul 5, 8:23 PM EDTFlash Flood WarningRAHWake112 min
Jul 5, 8:26 PM EDTSevere Thunderstorm WarningRAHChatham, Wake34 min
Jul 5, 8:59 PM EDTFlash Flood WarningRAHWilson61 min
Jul 5, 9:40 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake35 min
Jul 5, 9:54 PM EDTFlash Flood WarningRAHJohnston111 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.